Illinois, 2013

Flooding in Illinois, May 1 to 22, 2013

May 1 to 22, 2013 · NWS ILX · 10 events in 10 counties and zones

High impact flooding on the Illinois River continued from April into much of May. Excessive rainfall during the middle of April led to widespread flooding across a large part of northern and central Illinois and resulted in record flooding along the Illinois River in central Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$50 million
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

High impact flooding on the Illinois River continued from April into much of May. Excessive rainfall during the middle of April led to widespread flooding across a large part of northern and central Illinois and resulted in record flooding along the Illinois River in central Illinois. Another heavy rain event from May 2-4, 2013 prolonged the flooding into the middle of May for most of the Illinois River basin.

The record flooding did significant damage to locations along and near the river banks. Every county along the Illinois River was declared a state and federal disaster area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 30, 10:22 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Apr 30, 10:22 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1122 PM CDT TUE APR 30 2013

.DISCUSSION...
ISSUED 859 PM CDT TUE APR 30 2013

THE COLD FRONT ACROSS IOWA AND WISCONSIN WILL REMAIN FAR ENOUGH TO
THE WEST OF CENTRAL ILLINOIS TONIGHT AND TOMORROW THAT SHOWERS AND
STORMS WILL REMAIN AT BAY. SOUTHERLY FLOW OF WARM AIR AND HIGHER
DEWPOINTS WILL PERSIST FOR OUR AREA OVER THE NEXT DAY AND A HALF
UNTIL STORMS ARRIVE DURING THE DAY ON THURSDAY.

WINDS HAVE ALREADY DIMINISHED SIGNIFICANTLY FROM THE GUSTY
AFTERNOON CONDITIONS...WITH SUSTAINED SPEEDS SETTLING OUT IN THE
8-12MPH RANGE.

HIGH CLOUDS MAY DRIFT ACROSS THE WESTERN COUNTIES OVERNIGHT...
OTHERWISE SKIES WILL REMAIN CLEAR.

MILD LOWS IN THE UPPER 50S AND LOW 60S WILL PREVAIL...WHICH ARE
MUCH ABOVE NORMAL.

OVERALL...ONLY MINOR CHANGES WERE DONE TO THE SHORT TERM GRIDS
AND NO FORMAL UPDATE WILL BE NEEDED THIS EVENING.

SHIMON

&&

.AVIATION...
ISSUED 1122 PM CDT TUE APR 30 2013...FOR THE 06Z TAFS

VFR CONDITIONS WILL PREVAIL OVER THE NEXT 24 HOURS. HIGH PRESSURE
WILL GRADUALLY LOSE ITS GRIP ON CENTRAL IL AS A COLD FRONT IN IOWA
SLOWLY PUSHES TOWARD THE AREA. THIN HIGH CLOUDS WILL REACH OUR
WESTERN TERMINALS TONIGHT. DAYTIME HEATING SHOULD PRODUCE SOME
SCT CU...WITH SPI/DEC POSSIBLY SEEING BKN VFR CIGS FOR A FEW HOURS
DURING THE AFTERNOON.

SHOWERS AND STORMS WILL REMAIN WEST OF THE TAF SITES THROUGH 06Z
TOMORROW NIGHT...BUT WILL BE COMING CLOSE TO PIA BEFORE THE NIGHT
IS OUT WED NIGHT.

WINDS WILL REMAIN SOUTHERLY UNTIL AFTER 00Z TOMORROW EVE...WHEN
WINDS BACK TO THE SOUTHEAST AS THEY WEAKEN WITH SUNSET.

SHIMON
&&

.PREV DISCUSSION...
ISSUED 205 PM CDT TUE APR 30 2013

WARM AND DRY CONDITIONS TO HOLD THRU WED NIGHT WITH INCREASING
RAIN CHANCES DURING THE DAY THURSDAY...AND ESPECIALLY THURSDAY
NIGHT THROUGH FRIDAY NIGHT AS AN UPPER LEVEL SYSTEM CLOSES OFF
OVER THE SOUTHERN PLAINS FRIDAY AND SLOWLY MOVES NORTHEAST THRU
THE MIDWEST THIS WEEKEND.

SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT

NO SIGNIFICANT MODEL DIFFERENCES SEEN THRU THURSDAY MORNING AS THE
FRONTAL BOUNDARY THAT IS OUT OVER WEST CENTRAL IOWA WILL ONLY SLOWLY
EDGE EAST OVER THE NEXT 36 TO 48 HOURS AND NOT GET INTO OUR AREA
UNTIL THURSDAY. UNTIL THEN...A MILD SOUTHERLY FLOW WILL CONTINUE THRU
AT LEAST THURSDAY MORNING MOST AREAS. MODELS HAVE BEEN CONSISTENTLY
SHOWING A COOLING TREND AT 850 MB TOMORROW...ALBEIT 2 TO 3 DEGREES...BUT
THAT'S ENOUGH TO SUPPORT TEMPS A FEW DEGREES COOLER THAN THIS AFTERNOON'S
HIGH TEMPS. WENT WITH THE WARMER GUID THURSDAY BASED ON THE SLOWER FRONTAL
MOVEMENT WITH THE COLDEST TEMPS ALOFT CLOSE TO THE CLOSED LOW AT 500
MB...WHICH BY FRIDAY NIGHT WILL BE OVER SOUTH-CENTRAL MISSOURI.

MODELS CONTINUE TO INDICATE MOST OF THE PRECIP TO BE POST FRONTAL...AND
BASED ON THE SLOWER TIMING OF THE BOUNDARY INTO THE FORECAST AREA ON
THURSDAY...WILL BUMP TEMPS UP AND HAVE THE HIGHEST POPS STARTING THU
AFTERNOON AND ESPECIALLY THU NIGHT. BEST CHANCE FOR ANY CONVECTION
LOOK TO BE RIGHT ALONG OR IMMEDIATELY BEHIND THE FRONTAL BOUNDARY
WITH MOST OF THE FORECAST SOUNDINGS SHOWING LIMITED SURFACE BASE/MU
CAPES. FORECAST SOUNDINGS SUGGEST THE DEEPEST MOISTURE OVER OUR AREA
FRIDAY INTO FRIDAY NIGHT RESULTING IN OCCASIONAL SHOWERS...POSSIBLY
SOME THUNDER...ESPECIALLY OVER THE EAST CLOSEST TO THE BOUNDARY.

LONG TERM...SATURDAY THROUGH TUESDAY

THE UPPER LOW FORECAST TO TRACK SLOWLY NNE ACRS MISSOURI SATURDAY
AND SUNDAY...KEEPING RAIN CHANCES GOING THRU THE WEEKEND WITH SLIGHTLY
COOLER TEMPERATURES...ESPECIALLY ON SUNDAY WHEN WE WILL BE CLOSEST
TO THE UPPER LOW. AS THE LOW DRIFTS FURTHER NNE INTO NORTHERN IL BY
LATE SUNDAY NIGHT OR MONDAY...IT WOULD APPEAR OUR PRECIP CHANCES
WOULD BECOME MORE DIURNAL IN NATURE WITH THE BETTER CHANCES DURING
PEAK HEATING IN THE AFTERNOON AND EARLY EVENING...AND THEN A LULL/OR
DROP OFF IN POPS AT NIGHT. WILL TRY TO TREND IN THAT DIRECTION BASED
ON THE FURTHER NORTH FORECAST FROM THE ECMWF AND CANADIAN MODELS.

AS FAR AS RAINFALL AMOUNTS ARE CONCERNED...IT APPEARS THE PROBABILITY
FOR THE MOST WIDESPREAD RAINS WILL BE HIGHEST LATER THURSDAY NIGHT
INTO FRIDAY NIGHT WITH QPF VALUES OF 1-2 INCHES POSSIBLE. WILL HAVE
TO SEE HOW MUCH...IF ANY...THE MOISTURE TRANSPORT WILL BE TAKEN UP
BY AN UPPER LEVEL LOW AND SFC WAVE ALONG THE GULF COAST FRIDAY AND
SATURDAY. SEE THE HYDROLOGY SECTION BELOW FOR SOME PRELIMINARY INFO
ON HOW THIS RAINFALL MAY AFFECT SOME OF THE RIVERS IN OUR AREA.

SMITH

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 30, 2:14 PM CST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
314 PM CDT TUE APR 30 2013

ILZ027>031-036-037-040-041-047-049-050-011100-
CASS-FULTON-KNOX-MARSHALL-MASON-MORGAN-PEORIA-SCHUYLER-SCOTT-
STARK-TAZEWELL-WOODFORD-
314 PM CDT TUE APR 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE ILLINOIS RIVER WILL CONTINUE TO SLOWLY FALL...HOWEVER ALL
POINTS ALONG THE RIVER WILL REMAIN WELL ABOVE FLOOD STAGE THROUGH
THE ENTIRE PERIOD.

A SLOW MOVING STORM SYSTEM WILL BRING THUNDERSTORMS TO THE REGION
THURSDAY INTO THURSDAY EVENING. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

ILZ038-042>046-048-051>057-061-011100-
CHAMPAIGN-CHRISTIAN-COLES-DE WITT-DOUGLAS-EDGAR-LOGAN-MACON-
MCLEAN-MENARD-MOULTRIE-PIATT-SANGAMON-SHELBY-VERMILION-
314 PM CDT TUE APR 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLOW MOVING STORM SYSTEM WILL BRING THUNDERSTORMS TO THE REGION
THURSDAY INTO THURSDAY EVENING. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

ILZ062-063-066>068-071>073-011100-
CLARK-CLAY-CRAWFORD-CUMBERLAND-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
314 PM CDT TUE APR 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

FLOODING WILL CONTINUE ALONG THE WABASH...LITTLE WABASH...AND
EMBARRAS RIVERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FLOODING WILL CONTINUE ALONG THE WABASH RIVER THROUGH THE ENTIRE
PERIOD. RIVER LEVELS WILL FALL BELOW FLOOD STAGE ALONG THE LITTLE
WABASH RIVER NEAR CLAY CITY BY EARLY THURSDAY MORNING...HOWEVER
DUE TO BACKWASH FROM THE WABASH RIVER...FLOODING IS EXPECTED TO
CONTINUE ALONG THE EMBARRAS RIVER AT LAWRENCEVILLE THROUGH THE
ENTIRE PERIOD.

A SLOW MOVING STORM SYSTEM WILL BRING A CHANCE FOR THUNDERSTORMS
TO THE REGION THURSDAY INTO THURSDAY EVENING. WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

MILLER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 flood. Local standard time, as filed.

Flood, Marshall

When
May 1, 12:00 AM CST to May 9, 9:00 AM CST
Where
Marshall County, 2.19 mi NNE of Henry to 2.85 mi NNE of Sparland
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.149, -89.354

Record flooding on the Illinois River continued from April into May.

More than 30 homes and businesses along the Illinois River in Marshall County suffered flood damage due to record river levels. The high impact flooding dissipated on May 9th when the river level at Henry dropped below a stage of 24 feet.

Damage information was reported in the April Storm Data for this episode.

Flood, Woodford

When
May 1, 12:00 AM CST to May 8, 2:00 AM CST
Where
Woodford County, 7.33 mi NNE of Spring Bay to 7.69 mi W of Spring Bay
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.918, -89.466

High impact flooding on the Illinois River continued from April.

Around 276 homes, two businesses, a fire station and numerous roads along the Illinois River in Spring Bay and Bay View Gardens were inundated, and suffered flood damage dur to record river levels. High impact flooding subsided when the river level at Peoria fell below a stage of 22 feet on May 8th.

Damage information was reported in the April Storm Data for this episode.

Flood, Peoria

When
May 1, 12:00 AM CST to May 8, 2:00 AM CST
Where
Peoria County, 4.04 mi NE of North Chillicothe to 0.8 mi SSE of Hendryx Manor
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$28 million
Reported by
Emergency Manager
Coordinates
40.971, -89.445

High impact flooding on the Illinois River continued from April.

Numerous homes along the Illinois River in Chillicothe, Rome, Mossville and Mapleton suffered flood damage due to record river levels. Several businesses were damaged, and numerous streets were flooded, along the Illinois River in downtown Peoria. A total of 505 homes and businesses were damaged by the flooding in Peoria County. Early in the morning on May 4th a man drowned when he drove his vehicle into the floodwaters northeast of downtown Peoria. High impact flooding subsided when the river level at Peoria fell below a stage of 22 feet on May 8th.

Flood, Tazewell

When
May 1, 12:00 AM CST to May 8, 2:00 AM CST
Where
Tazewell County, 0.85 mi NW of East Peoria to 0.43 mi NW of Trail Park Gardens
Cause
Heavy Rain
Property damage
$22 million
Reported by
Emergency Manager
Coordinates
40.679, -89.582

High impact flooding on the Illinois River continued from April.

Several homes, businesses and roads along the Illinois River in Tazewell County suffered flood damage due to record river levels. A total of 374 structures were damaged by the flooding in Tazewell County. High impact flooding subsided when the river level at Peoria fell below a stage of 22 feet on May 8th.

Flood, Fulton

When
May 1, 12:00 AM CST to May 19, 4:30 PM CST
Where
Fulton County, 1.46 mi E of Banner to 2.86 mi SSW of Marbletown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.520, -89.872

High impact flooding on the Illinois River continued from April.

No homes were damaged by record levels of flooding on the Illinois River. However, thousands of acres of agricultural land and nature reserves were inundated by the flood waters. Several roads along the river were also damaged. High impact flooding subsided when the river level at Havana fell below a stage of 17 feet on May 19th.

Damage estimates for the roads and agricultural land were not available for this event.

Flood, Mason

When
May 1, 12:00 AM CST to May 19, 4:30 PM CST
Where
Mason County, 0.34 mi SE of Havana to 0.19 mi NNW of Bishop
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.297, -90.065

High impact flooding on the Illinois River continued from April.

Hundreds of cabins and sheds in wildlife areas along the Illinois River were severely damaged by the floodwaters. In addition, 25 homes and several other structures were damaged near Bath, Snicarte, Havana and Goofy Ridge. Nearly 15 miles of roads were destroyed due to the flooding. High impact flooding subsided when the river level at Havana fell below a stage of 17 feet on May 19th.

Damage estimates were reported in the April Storm Data for this event.

Flood, Schuyler

When
May 1, 12:00 AM CST to May 22, 7:15 PM CST
Where
Schuyler County, 0.59 mi NE of Bluff City to 0.81 mi SSW of Browning
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.186, -90.222

High impact flooding on the Illinois River continued from April. No homes were damaged by record levels of flooding on the Illinois River. However, thousands of acres of agricultural land and several roads adjacent to the river were damaged. High impact flooding subsided when the river level at Beardstown fell below a stage of 18 feet on May 22nd. Damage estimates were reported in the April Storm Data for this event.

Flood, Cass

When
May 1, 12:00 AM CST to May 22, 7:15 PM CST
Where
Cass County, 8.12 mi NNE of Beardstown to 0.84 mi NNE of Beardstown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.129, -90.371

High impact flooding on the Illinois River continued from April. Several structures southwest of Beardstown in rural parts of Cass County were damaged by record levels of flooding on the Illinois River. The flood wall in Beardstown, however, spared the city for significant damage. Agricultural land and several roads adjacent to the river were also damaged. High impact flooding subsided when the river level at Beardstown fell below a stage of 18 feet on May 22nd. Damage estimates for the buildings, agricultural land and roads were not available for this event.

Flood, Morgan

When
May 1, 12:00 AM CST to May 14, 5:00 PM CST
Where
Morgan County, 3.4 mi NNW of Meredosia to 0.36 mi NNW of Meredosia
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.876, -90.594

High impact flooding on the Illinois River continued from April. A few structures in rural parts of extreme northwest Morgan County were damaged by near record levels of flooding on the Illinois River. The flood wall in Meredosia, however, spared the city from significant damage. Agricultural land and several roads adjacent to the river were also damaged. High impact flooding subsided when the river level at Meredosia fell below a stage of 22 feet on May 14th. Damage estimates for the buildings, agricultural land and roads were not available for this event.

Flood, Scott

When
May 1, 12:00 AM CST to May 13, 3:00 PM CST
Where
Scott County, 2.86 mi N of Naples to 2.63 mi SW of Naples
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.791, -90.600

High impact flooding on the Illinois River continued from April. A few structures in rural parts of western Scott County were damaged by near record levels of flooding on the Illinois River. Agricultural land and several roads adjacent to the river were also damaged. High impact flooding subsided when the river level at Valley City fell below a stage of 21 feet on May 13th. Damage estimates for the buildings, agricultural land and roads were not available for this event.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flood, Peoria2013-05-0433MaleVehicle/Towed TrailerDirect

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 456470, 456479, 456486, 456487, 456491, 456495, 456499, 456508, 456515, 456517.